Alert archive / North Carolina / Severe Thunderstorm Warnings in 2012

Severe Thunderstorm Warning 215, NWS Raleigh, NC

July 9, 2012Durham County, North Carolina

NWS Raleigh, NC issued this severe thunderstorm warning at Jul 9, 2012, 4:30 PM EDT for Durham County, North Carolina. It was in force for 45 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 9, 2012, 4:30 PM EDT (20:30 UTC)
Expired
Jul 9, 2012, 5:15 PM EDT
In force
45 min
Issued by
NWS Raleigh, NC
Area
Storm-based polygon

County Durham County, NC

The radar

The Raleigh/Durham radar (KRAX), 48 km from the middle of the area, began a volume at 20:31 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jul 9, 2:59 PM EDTSevere Thunderstorm WatchSPC7 hr

The nearest sounding before it

Greensboro/Hi Pt, NC (KGSO), launched 12:00Z, 8.5 hours before the alert went out and 98 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Greensboro/Hi Pt, NC at 12:00Z on 2012-07-09Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1054 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Greensboro/Hi Pt, NC at 12:00Z on 2012-07-09The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 23 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1054 J/kg
Mixed-layer CIN
-119 J/kg
Mixed-layer LCL
1186 m above ground
0-6 km bulk shear
17 kt
0-1 km storm-relative helicity
23 m²/s²
0-3 km storm-relative helicity
31 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

199 
WUUS52 KRAH 092030
SVRRAH
NCC063-092115-
/O.NEW.KRAH.SV.W.0215.120709T2030Z-120709T2115Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE RALEIGH NC
430 PM EDT MON JUL 9 2012

THE NATIONAL WEATHER SERVICE IN RALEIGH HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  DURHAM COUNTY IN CENTRAL NORTH CAROLINA

* UNTIL 515 PM EDT

* AT 427 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM OVER BETHESDA...OR 6 MILES EAST OF DURHAM...
  MOVING NORTH AT 15 MPH. QUARTER SIZED HAIL AND WINDS IN EXCESS OF
  58 MPH ARE LIKELY WITH THIS STORM.

* LOCATIONS IMPACTED INCLUDE...
  GORMAN...

THIS INCLUDES INTERSTATE 40 BETWEEN EXITS 273 AND 282.

THIS INCLUDES INTERSTATE 85 BETWEEN EXITS 172 AND 183.

THIS INCLUDES THE DURHAM FREEWAY BETWEEN EXITS 5 AND 16.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

LARGE HAIL COULD DAMAGE VEHICLES AND WINDOWS. SEVERE WINDS COULD 
BLOW DOWN TREES AND POWER LINES. SEEK SHELTER IN A STURDY STRUCTURE 
UNTIL THE STORM HAS PASSED. STAY AWAY FROM WINDOWS.

PLEASE REPORT SEVERE WEATHER TO THE NATIONAL WEATHER SERVICE BY
CALLING...1...8 7 7...6 3 3...6 7 7 2 OR NOTIFY YOUR LOCAL LAW
ENFORCEMENT AGENCY.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1000 PM EDT 
MONDAY EVENING FOR PARTS OF CENTRAL NORTH CAROLINA.

&&

LAT...LON 3610 7881 3609 7881 3607 7879 3607 7875
      3603 7875 3601 7873 3594 7873 3592 7876
      3593 7880 3588 7882 3587 7901 3613 7897
TIME...MOT...LOC 2029Z 189DEG 11KT 3597 7881

$$

DJF
2 follow-up statements
056 
WWUS52 KRAH 092051
SVSRAH

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE RALEIGH NC
451 PM EDT MON JUL 9 2012

NCC063-092115-
/O.CON.KRAH.SV.W.0215.000000T0000Z-120709T2115Z/
DURHAM NC-
451 PM EDT MON JUL 9 2012

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 515 PM EDT
FOR CENTRAL DURHAM COUNTY...

AT 445 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM.  THIS STORM WAS LOCATED NEAR
DURHAM...MOVING NORTHEAST AT 10 MPH.

HAZARDS IN THE WARNING INCLUDE...
DAMAGING WINDS NEAR 58 MPH.

LOCATIONS IN THE PATH OF THE STORM INCLUDE... GORMAN.

THIS INCLUDES INTERSTATE 85 BETWEEN EXITS 172 AND 183.

THIS INCLUDES THE DURHAM FREEWAY BETWEEN EXITS 7 AND 16.

THE STORM HAD SHOW SIGNS OF WEAKENING BETWEEN 435 PM AND 445 PM. IF 
THE TREND CONTINUES...THE WARNING MAY BE CANCELLED EARLY. STILL...
SEEK SHELTER IN A STURDY STRUCTURE UNTIL THE STORM HAS PASSED. STAY 
AWAY FROM WINDOWS.

WHEN IT IS SAFE TO DO SO...PLEASE CALL IN YOUR REPORTS OF PENNY OR
LARGER SIZED HAIL...AS WELL AS WIND DAMAGE...INCLUDING TREES OR LARGE
LIMBS DOWNED BY CALLING THE NATIONAL WEATHER SERVICE TOLL FREE AT...
1...8 7 7...6 3 3...6 7 7 2.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1000 PM EDT 
MONDAY EVENING FOR PARTS OF CENTRAL NORTH CAROLINA...INCLUDING 
DURHAM COUNTY.

LAT...LON 3610 7881 3607 7879 3607 7875 3603 7875
      3601 7873 3594 7873 3592 7876 3593 7880
      3591 7882 3592 7900 3613 7897
TIME...MOT...LOC 2050Z 211DEG 8KT 3598 7887

$$

DJF
259 
WWUS52 KRAH 092107
SVSRAH

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE RALEIGH NC
507 PM EDT MON JUL 9 2012

NCC063-092116-
/O.EXP.KRAH.SV.W.0215.000000T0000Z-120709T2115Z/
DURHAM NC-
507 PM EDT MON JUL 9 2012

...THE SEVERE THUNDERSTORM WARNING FOR CENTRAL DURHAM COUNTY EXPIRES
AT 515 PM EDT...

THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED AND THE WARNING 
WILL BE ALLOWED TO EXPIRE. STILL...A SEVERE THUNDERSTORM WATCH 
REMAINS IN EFFECT UNTIL 10 PM FOR PARTS OF CENTRAL NORTH CAROLINA...
INCLUDING DURHAM COUNTY. MOVE INDOORS AND STAY AWAY FROM WINDOWS AS 
STORMS MOVE NEARBY OR OVERHEAD.

STAY TUNED TO THIS STATION FOR THE LATEST WEATHER INFORMATION.

LAT...LON 3610 7881 3607 7879 3607 7875 3603 7875
      3601 7873 3594 7873 3592 7876 3593 7880
      3591 7882 3592 7900 3613 7897
TIME...MOT...LOC 2106Z 211DEG 8KT 3601 7885

$$

DJF

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Raleigh, NC wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 9, 3:06 PM EDT, 1 hour 24 minutes earlier.

Area forecast discussion, Jul 9, 3:06 PM EDT, 1 hour 24 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE RALEIGH NC
306 PM EDT MON JUL 9 2012

.SYNOPSIS...
A COLD FRONT STRETCHING EAST TO WEST ACROSS VIRGINIA WILL DRIFT
SLOWLY SOUTH TOWARD NORTH CAROLINA. THE FRONT WILL THEN STALL AND
LINGER OVER THE REGION THROUGH MUCH OF THE WORK WEEK... BRINGING
UNSETTLED WEATHER.

&&

.NEAR TERM /THROUGH TUESDAY/...
AS OF 235 PM...

MODELS CONTINUE TO STRUGGLE WITH THE WEAK TROUGH OVER NORTH
CAROLINA... ITS LOCATION AND THE DEVELOPMENT OF ANY MINOR MESO LOWS.
DO NOT EXPECT TOO MUCH MOVEMENT OF THE TROUGH AND WILL BASE THE
FORECAST LOOSELY ON A MEAN TROUGH POSITION FROM CHARLOTTE NORTHEAST
TO ROCKY MOUNT DURING THIS FORECAST PERIOD.

STILL EXPECTING CONVECTION TO INCREASE OVER CENTRAL NORTH CAROLINA
AS THE DAY TURNS TO EVENING WITH BEST COVERAGE NEAR AND SOUTH OF THE
ABOVE MENTIONED TROUGH. WITH PRECIPITABLE WATERS ON THE INCREASE TO
NEAR TWO INCHES BY TUESDAY... BUT LITTLE UPPER LEVEL DYNAMICS...
EXPECT THUNDERSTORM COVERAGE TO MAXIMIZE LATE AFTERNOON AND SLOWLY
WANE TO ISOLATED TO WIDELY SCATTERED AS MIDNIGHT APPROACHES. IF
CONVECTION INDEED ENDS LATE TONIGHT... EXPECT AN EARLIER START TO
CONVECTION WITH A NEARLY SATURATED AIR MASS. LIKELY POPS BY LATE
TUESDAY MORNING... THOUGH HIGHER NEAR AND SOUTH OF THE TROUGH.

SEVERE THREAT TODAY AND EARLY TONIGHT CONTINUES WITH HIGH DOWNDRAFT
CAPE AND SURFACE DEWPOINT DEPRESSIONS IN MANY LOCATIONS EXCEEDING 25
DEGREES. SEVERE THREAT MUCH REDUCED FOR TUESDAY WITH MORE CLOUDS...
LOWER TEMPERATURES... AND MUCH LOWER CAPE.

LOW TEMPERATURES EXPECTED TO DIP A BIT FROM THE PAST COUPLE OF
NIGHTS AS THE SURFACE TROUGH FILLS SLIGHTLY... LOWERING 1000 TO 850
MILLIBAR THICKNESSES. CLOUDS AND MOISTURE WILL COMPENSATE FOR THIS
SOMEWHAT... WITH MOST LOW TEMPERATURES IN THE MID 70S. AFTERNOON
HIGH TEMPERATURES UNDER MOSTLY CLOUDY TO CLOUDY SKIES WILL STRUGGLE
TO REACH 85 TO 90 DEGREES.

&&

.SHORT TERM /6 AM TUESDAY MORNING THROUGH THURSDAY/...
AS OF 305 PM MONDAY...

DIFFERENCES BETWEEN THE NAM AND THE GFS EXIST DURING THIS PERIOD...
PRIMARILY IN TERMS OF HOW FAR SOUTH THE SURFACE AND 850MB FRONTS ARE
ABLE TO PROGRESS. THE NAM IS FARTHER SOUTH...WITH THE 850MB FRONT
GETTING AT LEAST AS FAR SOUTH AS THE SOUTH CAROLINA BORDER...AND
DRIER AIR BEING ABLE TO FILTER INTO AT LEAST THE NORTHEAST PIEDMONT
AND ESPECIALLY THE NORTHERN COASTAL PLAIN OVER TIME. ON THE OTHER
HAND...THE GFS KEEPS THE 850MB FRONT BASICALLY ONLY AS FAR SOUTH AS
ABOUT U.S. 64...WITH A MUCH MORE MOIST AIR MASS OVER MUCH OF CENTRAL
NORTH CAROLINA. THE FRONT HAS MADE ONLY SLOW PROGRESS SO FAR...AND
FOR THIS FORECAST WILL LEAN TOWARD THE SLOWER GFS DUE TO THE LATEST
TRENDS AND SEASONAL EXPECTATIONS. THROUGHOUT THIS PERIOD...FOLLOWING
THE GFS...THE 850MB FRONT IS FAIRLY STATIONARY OVER AREAS ALONG AND
NORTH OF U.S. 64...WITH WEAK 850MB WAVES MOVING EAST-NORTHEAST ALONG
THE BOUNDARY. GFS BUFR SOUNDINGS ARE MOIST...WITH GENERALLY SLENDER
CAPE...AND LIFT WILL BE AIDED BY CENTRAL NORTH CAROLINA BEING ON THE
FAR SOUTHERN PERIPHERY OF THE RIGHT ENTRANCE REGION OF A 70KT 250MB
JET...AND MODEST SHORTWAVES MOVING THROUGH IN THE FLOW ALOFT NOTED
PARTICULARLY ON THE 1.5PVU SURFACE. DOWNDRAFT CAPE IS FAIRLY LOW...
NOT MUCH MORE THAN 100 OR 200J/KG AS FORECAST BY THE GFS...BUT -10C
TO -30C CAPE AT TIMES REACHES AS HIGH AS 500J/KG OR SO. WHILE
ISOLATED STRONG OR SEVERE THUNDERSTORMS ARE POSSIBLE...THE PRIMARY
FORECAST CONCERN SHOULD BE LOCALLY HEAVY RAINFALL AND LIGHTNING.
EVEN TAKING A BLEND OF THE GFS PRECIPITABLE WATER OVER TWO INCHES...
AND THE NAM FORECAST MUCH LOWER...AROUND 1.5 INCHES OR 1.75 INCHES...
AN AVERAGE PRECIPITABLE WATER BETWEEN 1.75 AND TWO INCHES WOULD BE
SUFFICIENT FOR LOCALLY HEAVY RAIN.

DURING THE PERIOD...FORECAST THE HIGHEST CHANCES FOR RAIN ALONG THE
850MB FRONT...STILL LIKELY OVER THE SANDHILLS AND SOUTHERN COASTAL
PLAIN...BUT WITH LESSER RAW PROBABILITIES COMPARED TO FARTHER NORTH.
THE HIGHEST 850MB THETA-E VALUES AS FORECAST BY THE GFS ARE ALSO
ALONG THE 850MB BOUNDARY...STILL RELATIVELY HIGH FARTHER SOUTH...BUT
HIGHEST APPROACHING THE VIRGINIA BORDER. TOTAL RAINFALL AMOUNTS FROM
TUESDAY NIGHT THROUGH THURSDAY COULD APPROACH OR SLIGHTLY EXCEED A
COUPLE OF INCHES ALONG THE 850MB BOUNDARY...WITH LOCALLY HIGHER
AMOUNTS DEPENDING ON MESOSCALE INFLUENCES. IN TERMS OF
TEMPERATURES...BASED ON EXPECTED CLOUDS IN THE FRONTAL ZONE...
TENDED TO FORECAST MINIMUM VALUES NEAR THE HIGHEST GUIDANCE...AND
MAXIMUM VALUES NEARER THE COOLER GUIDANCE. BIAS-CORRECTED
INFORMATION FROM GUIDANCE HAD A GOOD APPROACH IT SEEMS AND LEANED
TOWARD THAT GUIDANCE FOR BOTH HIGHS AND LOWS.

&&

.LONG TERM /THURSDAY NIGHT THROUGH SUNDAY/...
AS OF 305 PM MONDAY...

DURING THIS PERIOD...CONSENSUS OF THE LONG-TERM GUIDANCE SUGGESTS
UPPER RIDGING WILL GRADUALLY BUILD WEST FROM THE ATLANTIC ACROSS THE
CAROLINAS. LOWER HEIGHTS...AND DECENT MOISTURE AND INSTABILITY...
TRANSITION TO AN AIR MASS WITH GREATER HEIGHTS AND DIMINISHING
MOISTURE IN THE ENTIRE ATMOSPHERIC COLUMN. COARSE MODEL SOUNDINGS
OVER TIME SUGGEST DRIER CONDITIONS PARTICULARLY IN THE MID AND UPPER
LEVELS FROM THE WEEKEND THROUGH EARLY NEXT WEEK...ALONG WITH A
MODEST REDUCTION IN 850MB THETA-E ESPECIALLY OVER MUCH OF THE
PIEDMONT AND COASTAL PLAIN. IN ADDITION...DAY TO DAY...OVERALL 0-6KM
SHEAR DIMINISHES TO CURRENTLY FORECAST VALUES IN SINGLE DIGITS KNOTS
BY LATE SUNDAY INTO MONDAY...MAKING STORM ORGANIZATION INCREASINGLY
DIFFICULT OVER TIME.

THE PREVIOUS FORECAST SUGGESTED THE HIGHEST CHANCES FOR SHOWERS AND
THUNDERSTORMS EARLY IN THIS LONG-TERM PERIOD...WITH GRADUALLY
LOWERING CHANCES OVER TIME. THIS FORECAST CONTINUES THAT TREND...
WITH THE HIGHER CHANCES DEFINITELY THURSDAY NIGHT INTO FRIDAY...
WHEN HEIGHTS ALOFT ARE LOWEST...MOISTURE APPEARS GREATEST...AND LIFT
IS BEST WITH THE REMNANT FRONT OVERHEAD. FOR SATURDAY THROUGH
MONDAY...AND PARTICULARLY SUNDAY THROUGH MONDAY...FOR THIS FORECAST
TRENDED LOWER WITH THE CHANCES FOR SHOWERS AND THUNDERSTORMS...AND
IF THE ECMWF VERIFIES IT WILL BE DIFFICULT TO GET MUCH DEEP
CONVECTION AT ALL GIVEN THE STABILITY AND MID-LEVEL DRY AIR THAT
MODEL FORECASTS. GFSX MOS GUIDANCE...HOWEVER...IS ABOVE CLIMATOLOGY
EACH DAY IN TERMS OF CHANCES OF PRECIPITATION...AND AS A RESULT AM
RELUCTANT TO MAKE A STARK CHANGE FROM SOLID CHANCES OF PRECIPITATION
TO DRY CONDITIONS. OVERALL...FROM THE END OF THE WEEK THROUGH THE
WEEKEND...IT IS CURRENTLY EXPECTED THAT THE CHANCES FOR SHOWERS AND
THUNDERSTORMS WILL DIMINISH DAY TO DAY...AND EACH DAY THE RELATIVELY
HIGHER CHANCES COMPARED TO THE REST OF CENTRAL NORTH CAROLINA WILL
LIE OVER THE WESTERN PIEDMONT AS THE HIGH ALOFT BUILDS IN FROM THE
EAST AND OVERALL MOISTURE TENDS TO BE HIGHER WEST.

AS THE HIGH BUILDS ALOFT...AND THE POTENTIAL FOR MORE HOURS OF SUN
INCREASES...TEMPERATURES SHOULD GRADUALLY START TO WARM. BY SUNDAY...
1000-850MB THICKNESSES...ALONG WITH GUIDANCE TEMPERATURES...FORECAST
HIGHS THROUGHOUT MUCH OF CENTRAL NORTH CAROLINA BACK AT LEAST INTO
THE LOWER 90S...AND MID 90S COULD RETURN TO SEVERAL LOCATIONS IN THE
PIEDMONT FOR MONDAY. BY MONDAY...MAXIMUM APPARENT TEMPERATURES COULD
RISE BACK TO NEAR 100 PARTICULARLY IN AND AROUND U.S. 1 AND
INTERSTATE 95. EARLIER...80S SHOULD BE THE RULE FOR FRIDAY AND
SATURDAY...WITH A FEW LOCATIONS APPROACHING 90 SATURDAY MAINLY OVER
THE SANDHILLS...UNDER MORE CLOUDS AND A BETTER THREAT OF
PRECIPITATION.

&&

.AVIATION /19Z MONDAY THROUGH SATURDAY/...
AS OF 140 PM...

SHOWERS DEVELOPING SOUTH AND WEST OF HIGHWAYS 64 AND ONE. EXPECT
THUNDERSTORMS AS THE AFTERNOON PROGRESSES AND COVERAGE TO INCREASE
AND SPREAD OVER MOST OF CENTRAL NORTH CAROLINA BY LATE AFTERNOON.
IFR VISIBILITIES IN SHOWERS. STORMS WILL DECREASE IN THE LATE
EVENING AND BECOME SCATTERED TO ISOLATED AS MIDNIGHT APPROACHES.
SOME FOG AFTER MIDNIGHT TONIGHT... ESPECIALLY WHERE SIGNIFICANT
RAIN FALLS THIS AFTERNOON. SHOWERS OR THUNDERSTORMS ALMOST ANYTIME
AFTER SUNRISE TUESDAY... ESPECIALLY NEAR AND SOUTH OF HIGHWAY 64.

THERE WILL BE A CHANCE FOR SCATTERED TO NUMEROUS SHOWERS AND
THUNDERSTORMS... PRIMARILY IN THE AFTERNOON THROUGH EARLY EVENING
INTO THURSDAY NIGHT... WITH CONVECTION DECREASING IN COVERAGE FOR
FRIDAY AND SATURDAY AND MORE LIKELY TO BE CONFINED TO THE
AFTERNOONS AND EVENINGS. THERE IS A GOOD CHANCE FOR MVFR CEILINGS
AND VISIBILITIES LATE NIGHT TO JUST AFTER SUNRISE EACH NIGHT.

&&

.RAH WATCHES/WARNINGS/ADVISORIES...
HEAT ADVISORY UNTIL 7 PM EDT THIS EVENING FOR NCZ042-043-
073>078-083>086-088-089.

&&

SHORT TERM...DJF
LONG TERM...DJF
Hazardous weather outlook, Jul 9, 10:38 AM EDT, 5 hours 52 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE RALEIGH NC
1038 AM EDT MON JUL 9 2012

NCZ042-043-073>078-083>086-088-089-101445-
JOHNSTON-WILSON-STANLY-MONTGOMERY-MOORE-LEE-HARNETT-WAYNE-ANSON-
RICHMOND-SCOTLAND-HOKE-CUMBERLAND-SAMPSON-
1038 AM EDT MON JUL 9 2012

...HEAT ADVISORY IN EFFECT UNTIL 7 PM EDT THIS EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL NORTH CAROLINA.

.DAY ONE...TODAY AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   HEAT ADVISORY.

A FEW STRONG TO SEVERE STORMS ARE POSSIBLE THIS AFTERNOON INTO
TONIGHT. THE PRIMARY THREAT WILL BE DAMAGING WIND GUSTS OVER 60
MPH. LOCALLY HEAVY RAIN MAY LEAD TO PONDING OF WATER ON ROADS AND
MINOR FLOODING OF URBAN LOCATIONS.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

LOCALLY HEAVY RAIN AND STREET FLOODING ARE POSSIBLE TUESDAY
THROUGH THURSDAY. OTHERWISE... HAZARDOUS WEATHER IS NOT EXPECTED
AT THIS TIME.

NCZ007>011-021>028-038>041-101445-
PERSON-GRANVILLE-VANCE-WARREN-HALIFAX-FORSYTH-GUILFORD-ALAMANCE-
ORANGE-DURHAM-FRANKLIN-NASH-EDGECOMBE-DAVIDSON-RANDOLPH-CHATHAM-WAKE-
1038 AM EDT MON JUL 9 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL NORTH CAROLINA.

.DAY ONE...TODAY AND TONIGHT.

A FEW STRONG TO SEVERE STORMS ARE POSSIBLE THIS AFTERNOON INTO
TONIGHT. THE PRIMARY THREAT WILL BE DAMAGING WIND GUSTS OVER 60
MPH. LOCALLY HEAVY RAIN MAY LEAD TO PONDING OF WATER ON ROADS AND
MINOR FLOODING OF URBAN LOCATIONS.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

LOCALLY HEAVY RAIN AND STREET FLOODING ARE POSSIBLE TUESDAY
THROUGH THURSDAY. OTHERWISE... HAZARDOUS WEATHER IS NOT EXPECTED
AT THIS TIME.

In the hours before

Special weather statement, Jul 9, 3:57 PM EDT, 33 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RALEIGH NC
357 PM EDT MON JUL 9 2012

NCZ042-078-089-092100-
JOHNSTON-SAMPSON-WAYNE-
357 PM EDT MON JUL 9 2012

...A STRONG THUNDERSTORM WILL MOVE ACROSS SAMPSON...WAYNE AND
JOHNSTON COUNTIES THROUGH 500 PM EDT...

AT 357 PM EDT...DOPPLER RADAR INDICATED A STRONG THUNDERSTORM OVER
GRANTHAM...OR ABOUT 12 MILES NORTHWEST OF MOUNT OLIVE...MOVING
NORTHEAST AT 15 MPH.

SOME LOCATIONS AFFECTED BY THIS STORM INCLUDE...PRINCETON...
NAHUNTA...PIKEVILLE...AND...KENLY.

HAZARDS INCLUDE...
PENNY SIZE HAIL.
GUSTY WINDS OF 30 TO 40 MPH.

DEADLY CLOUD TO GROUND LIGHTNING.

HEAVY RAINFALL AND MINOR FLOODING.

SEEK SHELTER IN A NEARBY BUILDING OR VEHICLE. STRONG WINDS ARE
CAPABLE OF BLOWING AROUND TRASH CANS...POTTED PLANTS...LAWN
FURNITURE AND OTHER LIGHT OUTDOOR OBJECTS.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1000 PM EDT
MONDAY EVENING FOR CENTRAL NORTH CAROLINA.

&&

LAT...LON 3534 7783 3518 7784 3515 7790 3517 7792
      3517 7798 3519 7801 3517 7810 3518 7816
      3509 7817 3524 7842 3562 7813 3558 7806
      3560 7805 3559 7782 3542 7783 3541 7780
      3537 7780
TIME...MOT...LOC 1957Z 212DEG 15KT 3533 7820

10
Local storm report, Jul 9, 3:59 PM EDT, 31 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RALEIGH NC
359 PM EDT MON JUL 09 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0340 PM     LIGHTNING        2 SE JORDAN LAKE        35.72N  79.01W
07/09/2012                   CHATHAM            NC   TRAINED SPOTTER

            *** 1 INJ *** PERSON STRUCK BY LIGHTNING AT WATER
            TREATMENT PLANT OFF BEAVER CREEK ROAD

&&

EVENT NUMBER RAH1200594

ELLIS
Special weather statement, Jul 9, 4:04 PM EDT, 26 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RALEIGH NC
404 PM EDT MON JUL 9 2012

NCZ041-092045-
WAKE-
404 PM EDT MON JUL 9 2012

...A STRONG THUNDERSTORM WILL MOVE ACROSS PARTS OF WAKE COUNTY
THROUGH 445 PM EDT...

AT 402 PM EDT...DOPPLER RADAR INDICATED A STRONG THUNDERSTORM 7 MILES
EAST OF FUQUAY-VARINA...OR ABOUT 14 MILES SOUTHEAST OF CARY...MOVING
GRADUALLY WEST AT 10 MPH.

SOME LOCATIONS AFFECTED BY THIS STORM INCLUDE...FUQUAY-VARINA...HOLLY
SPRINGS.

HAZARDS INCLUDE...
FREQUENT LIGHTNING...AS MUCH AS ONE LIGHTNING STRIKE EVERY 5 TO 10
SECONDS.
GUSTY WINDS OF 30 TO 40 MPH.

REMAIN INDOORS AND STAY AWAY FROM WINDOWS WHEN THUNDERSTORMS MOVE
NEARBY OR OVERHEAD. REMEMBER THAT TREES OFFER NO PROTECTION FROM
LIGHTNING. LIGHTNING CAN STRIKE MANY MILES AWAY FROM THE PARENT
THUNDERSTORMS.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1000 PM EDT
MONDAY EVENING FOR PARTS OF CENTRAL NORTH CAROLINA...INCLUDING WAKE
COUNTY.

&&

LAT...LON 3576 7844 3565 7854 3552 7871 3559 7893
      3561 7898 3574 7885
TIME...MOT...LOC 2002Z 096DEG 12KT 3561 7869

DJF
Special weather statement, Jul 9, 4:15 PM EDT, 15 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RALEIGH NC
415 PM EDT MON JUL 9 2012

NCZ025-041-092100-
DURHAM-WAKE-
415 PM EDT MON JUL 9 2012

...A STRONG THUNDERSTORM WILL MOVE ACROSS PARTS OF WAKE AND DURHAM
COUNTIES THROUGH 500 PM EDT...

AT 414 PM EDT...DOPPLER RADAR INDICATED A STRONG THUNDERSTORM OVER
BETHESDA...OR ABOUT OVER DURHAM...MOVING NORTH AT 20 MPH.

SOME LOCATIONS AFFECTED BY THIS STORM INCLUDE...GORMAN.

HAZARDS INCLUDE...
HALF INCH DIAMETER SIZE HAIL.
GUSTY WINDS OF 40 TO 50 MPH.

THIS INCLUDES INTERSTATE 540 BETWEEN EXITS 3 AND 7.

THIS INCLUDES THE DURHAM FREEWAY BETWEEN EXITS 5 AND 13.

SEEK SHELTER IN A NEARBY BUILDING OR VEHICLE. STRONG WINDS ARE
CAPABLE OF BLOWING AROUND LIGHTWEIGHT OBJECTS LEFT OUTDOORS. A
SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1000 PM EDT MONDAY
EVENING FOR PARTS OF CENTRAL NORTH CAROLINA...INCLUDING WAKE AND
DURHAM COUNTIES.

&&

LAT...LON 3610 7880 3609 7881 3608 7879 3607 7879
      3607 7875 3603 7867 3588 7874 3591 7895
      3614 7889
TIME...MOT...LOC 2014Z 189DEG 24KT 3598 7883

DJF
Special weather statement, Jul 9, 4:20 PM EDT, 10 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RALEIGH NC
420 PM EDT MON JUL 9 2012

NCZ073-083-092115-
ANSON-STANLY-
420 PM EDT MON JUL 9 2012

...STRONG THUNDERSTORMS WILL EFFECT SECTIONS OF STANLY AND ANSON
COUNTIES THROUGH 515 PM EDT...

AT 419 PM EDT...DOPPLER RADAR INDICATED STRONG THUNDERSTORMS 7 MILES
WEST OF WHITE STORE...OR ABOUT 11 MILES SOUTHEAST OF MONROE...MOVING
EAST AT 15 MPH.

LOCATIONS IN THE PATH OF THESE STORMS INCLUDE WHITE
STORE...PEACHLAND...POLKTON. ANOTHER STRONG TO SEVERE STORM MAY
AFFECT SOUTHERN STANLY COUNTY AFFECTING AREAS AROUND LOCUST AND
OAKBORO.

HAZARDS INCLUDE...
NICKEL SIZE HAIL.
GUSTY WINDS OF 40 TO 50 MPH.

DEADLY CLOUD TO GROUND LIGHTNING.

HEAVY RAINFALL AND MINOR FLOODING.

SEEK SHELTER IN A NEARBY BUILDING OR VEHICLE. STRONG WINDS ARE
CAPABLE OF KNOCKING DOWN SMALL TREES AND BLOWING AROUND TRASH CANS...
LAWN FURNITURE AND OTHER LIGHT OUTDOOR OBJECTS.

DON'T WAIT UNTIL YOU SEE THE FIRST LIGHTNING FLASH BEFORE HEADING TO
SAFETY. MOVE INDOORS AT THE FIRST SIGN OF THREATENING SKIES OR THE
FIRST SOUND OF THUNDER. MAKE SURE THAT LIGHTNING IS WELL AWAY FROM
YOUR LOCATION BEFORE RESUMING OUTDOOR ACTIVITY.

&&

LAT...LON 3527 8046 3515 8007 3512 8007 3509 8002
      3483 7991 3481 7992 3480 7992 3481 8033
      3519 8029 3516 8035 3517 8038 3516 8046
      3518 8050 3521 8050
TIME...MOT...LOC 2019Z 252DEG 12KT 3490 8037

WSS
Special weather statement, Jul 9, 4:27 PM EDT, 3 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RALEIGH NC
427 PM EDT MON JUL 9 2012

NCZ089-092130-
SAMPSON-
427 PM EDT MON JUL 9 2012

...STRONG THUNDERSTORMS WILL DEVELOP AND MOVE ACROSS SAMPSON COUNTY
THROUGH 530 PM EDT...

AT 425 PM EDT...DOPPLER RADAR INDICATED STRONG THUNDERSTORMS
DEVELOPING ACROSS SAMPSON COUNTY LATE THIS AFTERNOON. STORMS MAY BE
EXPECTED FROM HOBBTON SOUTHWEST ACROSS CLINTON AND ROSEBORO. THEY
WILL BE MOVING SLOWLY EAST AROUND 10 MPH.

LOCATIONS IN THE PATH OF THESE STORMS INCLUDE CLINTON AND HOBBTON.

HAZARDS INCLUDE...
PEA SIZE HAIL.
GUSTY WINDS OF 30 TO 40 MPH.
HEAVY DOWNPOURS.

DON'T WAIT UNTIL YOU SEE THE FIRST LIGHTNING FLASH BEFORE HEADING TO
SAFETY. MOVE INDOORS AT THE FIRST SIGN OF THREATENING SKIES OR THE
FIRST SOUND OF THUNDER. MAKE SURE THAT LIGHTNING IS WELL AWAY FROM
YOUR LOCATION BEFORE RESUMING OUTDOOR ACTIVITY.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1000 PM EDT
MONDAY EVENING FOR CENTRAL NORTH CAROLINA.

&&

LAT...LON 3466 7832 3470 7838 3474 7839 3491 7854
      3499 7865 3509 7866 3512 7864 3517 7863
      3520 7865 3522 7863 3526 7847 3525 7841
      3528 7831 3522 7824 3520 7816 3489 7814
      3482 7817
TIME...MOT...LOC 2025Z 276DEG 17KT 3517 7854

13

The office that day

Everything else NWS Raleigh, NC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 8, 9:10 PM EDTSpecial Weather StatementRAHHalifax65 min
Jul 8, 11:45 PM EDTSpecial Weather StatementRAHFranklin, Halifax, Warren60 min
Jul 9, 1:18 AM EDTSpecial Weather StatementRAHChatham, Lee42 min
Jul 9, 1:47 AM EDTSpecial Weather StatementRAHHalifax58 min
Jul 9, 3:41 AM EDTHeat AdvisoryRAHAnson, Cumberland, Harnett, Hoke, Johnston, Lee and 8 more15 hr
Jul 9, 1:16 PM EDTSpecial Weather StatementRAHHoke, Lee, Montgomery, Moore59 min
Jul 9, 1:56 PM EDTSevere Thunderstorm WarningRAHHarnett49 min
Jul 9, 1:57 PM EDTSpecial Weather StatementRAHCumberland, Harnett, Lee, Moore63 min
Jul 9, 2:05 PM EDTSevere Thunderstorm WarningRAHMoore40 min
Jul 9, 2:25 PM EDTAreal Flood AdvisoryRAHHarnett, Moore3 hr
Jul 9, 2:45 PM EDTSevere Thunderstorm WarningRAHHarnett, Hoke, Lee, Moore45 min
Jul 9, 2:47 PM EDTSevere Thunderstorm WarningRAHChatham, Harnett, Wake58 min
Jul 9, 2:49 PM EDTSevere Thunderstorm WarningRAHCumberland, Harnett, Johnston, Sampson41 min
Jul 9, 3:02 PM EDTSevere Thunderstorm WarningRAHHarnett, Lee43 min
Jul 9, 3:11 PM EDTSevere Thunderstorm WarningRAHCumberland, Harnett, Hoke34 min
Jul 9, 3:36 PM EDTSpecial Weather StatementRAHScotland54 min
Jul 9, 3:37 PM EDTSpecial Weather StatementRAHJohnston53 min
Jul 9, 3:43 PM EDTSevere Thunderstorm WarningRAHCumberland33 min
Jul 9, 3:57 PM EDTSpecial Weather StatementRAHWayne63 min
Jul 9, 4:04 PM EDTSpecial Weather StatementRAHWake41 min
Jul 9, 4:10 PM EDTAreal Flood AdvisoryRAHChatham, Johnston, Wake79 min
Jul 9, 4:15 PM EDTSpecial Weather StatementRAHDurham45 min
Jul 9, 4:20 PM EDTSpecial Weather StatementRAHAnson55 min
Jul 9, 4:27 PM EDTSpecial Weather StatementRAHSampson63 min
Jul 9, 4:34 PM EDTSevere Thunderstorm WarningRAHAnson, Richmond56 min
Jul 9, 4:41 PM EDTSevere Thunderstorm WarningRAHAnson, Montgomery, Richmond, Stanly49 min
Jul 9, 5:01 PM EDTSpecial Weather StatementRAHWayne59 min
Jul 9, 5:10 PM EDTAreal Flood AdvisoryRAHAnson80 min
Jul 9, 5:25 PM EDTSevere Thunderstorm WarningRAHAnson, Montgomery, Richmond, Stanly50 min
Jul 9, 5:38 PM EDTSpecial Weather StatementRAHGranville52 min
Jul 9, 5:44 PM EDTSpecial Weather StatementRAHEdgecombe61 min
Jul 9, 5:56 PM EDTSevere Thunderstorm WarningRAHGranville, Person, Vance49 min
Jul 9, 5:57 PM EDTSpecial Weather StatementRAHBladen63 min
Jul 9, 6:12 PM EDTSpecial Weather StatementRAHPerson48 min
Jul 9, 6:18 PM EDTSpecial Weather StatementRAHMontgomery57 min
Jul 9, 6:30 PM EDTAreal Flood AdvisoryRAHGranville, Person, Vance2 hr
Jul 9, 7:00 PM EDTSpecial Weather StatementRAHGranville, Person, Vance, Warren60 min
Jul 9, 7:02 PM EDTSpecial Weather StatementRAHAlamance, Guilford, Orange58 min
Jul 9, 7:05 PM EDTFlash Flood WarningRAHGranville108 min
Jul 9, 7:28 PM EDTSevere Thunderstorm WarningRAHHalifax, Warren47 min
Jul 9, 7:46 PM EDTSpecial Weather StatementRAHEdgecombe, Franklin, Halifax, Nash59 min
Jul 9, 7:48 PM EDTFlash Flood WarningRAHAlamance, Guilford3 hr

Nearby

Severe Thunderstorm Warnings in North Carolina, 2012Every severe thunderstorm warning in 2012

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.